Alabama, 2001

Flash Flood in Alabama, September 3, 2001

September 3, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 3, 9:00 AM CST, 0 minutes earlier.

Area forecast discussion, Sep 3, 9:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1000 AM CDT MON SEP 03 2001

AREAS OF HEAVY RAIN HAVE FALLEN ACROSS PORTIONS OF CENTRAL ALABAMA
THIS MORNING.  THIS HAS CAUSED SOME LOCALIZED FLOODING FOR SOME
AREAS OF JEFFERSON COUNTY.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WEST CENTRAL ALABAMA THROUGH 21Z.

NO CHANGES TO FORECAST EXPECTED AT THIS TIME.  SURFACE FRONT
CURRENTLY TO OUR WEST...AND THE RUC SHOWS A SHORTWAVE TO ROTATE
THROUGH NORTH AND CENTRAL ALABAMA TODAY.  LOCALLY HEAVY RAINFALL
POSSIBLE FOR CENTRAL ALABAMA /AS NOTED IN THE ZONES/.

.BHM...FFA ZONES WEST CENTRAL AL THROUGH 21Z.  ZONES 12>13 15 22>25
30>35 39>40.

In the hours before

Special weather statement, Sep 3, 6:29 AM CST, 2 hours 31 minutes before
ALZ001>050-031630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 AM CDT MON SEP 03 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

VERY WET WEATHER WILL CONTINUE OVER THE FORECAST AREA TODAY AND
TONIGHT. A LARGE AREA OF SHOWERS...WITH ISOLATED THUNDERSTORMS...
WILL MOVE ACROSS NORTH AND EAST ALABAMA THIS MORNING. A SECOND ROUND
OF SHOWERS...AND THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
MORNING...AND EARLY THIS AFTERNOON...AFFECTING MAINLY THE INTERSTATE
20 AND 59 CORRIDOR. SOME LOCATIONS HAVE ALREADY RECEIVED 1 TO 3
INCHES OF RAIN THIS MORNING...AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE TODAY. THE MAIN PROBLEM WILL BE LOCAL FLOODING OF
STREETS...LOW-LYING AREAS...AND SMALL STREAMS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blount

When
September 3, 9:00 AM CST to 12:00 PM CST
Where
Blount County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Heavy rain falling on saturated ground caused widespread flooding across the county. Local residents estimated rainfall of four inches in a short period of time. Many roads were damaged, culverts were washed out, and several trees fell over due to the high water and saturated conditions. Several roads were impassable and closed. The most concentrated flooding occurred in the Remlap and Pine Mountain areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266178.